SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Dan-Nielsen S, Bisgaard AS, Jans SR, Arianto L, Heedeland RL, Jørgensen MH. Acta Paediatr. 2018; 107(10): 1775-1780.

Affiliation

Department of Paediatrics and Adolescent Medicine, Rigshospitalet, The Capital Region, Denmark.

Copyright

(Copyright © 2018, John Wiley and Sons)

DOI

10.1111/apa.14333

PMID

29577416

Abstract

AIM: This study focused on children aged 0-6 years with suspected single-dose paracetamol poisoning, which has not been investigated in Denmark. We evaluated the incidence of liver injuries and the use of activated charcoal and N-acetylcysteine treatment.

METHODS: Our retrospective study was performed in three paediatric hospital centres from 2001 to 2012. Data on symptoms, time of ingestion, blood biochemistry, treatment and adverse reactions were collected. The results were evaluated against the Rumack-Matthew nomogram.

RESULTS: We identified 221 children (58% male), with a mean age of 2.67 ±1.05 years. Activated charcoal treatment was given in 87% of cases, but only 15% of the children received treatment within one hour of the suspected paracetamol poisoning. Although 80% of the children received N-acetylcysteine treatment, only one case (0.5%) had a toxic plasma paracetamol level according to the treatment nomogram. Abdominal pain or vomiting was associated with higher paracetamol levels in plasma. None of the children developed liver injuries.

CONCLUSION: We found a low incidence of significant poisoning and liberal use of N-acetylcysteine and activated charcoal treatment in Danish children aged 0-6 years with suspected paracetamol poisoning. Vomiting or abdominal pain was associated with elevated plasma paracetamol levels. No liver injuries were reported. This article is protected by copyright. All rights reserved.

This article is protected by copyright. All rights reserved.


Language: en

Keywords

Liver failure; N-acetylcysteine; paracetamol; poisoning; young children

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print